Texas, 2023Wildfire in Texas, June 28 to 30, 2023
June 28 to 30, 2023 · NWS FWD · 1 event in 1 county or zone
The Storage Fire began June 28th in Palo Pinto County and was finally fully contained in mid July. The fire burned a total of 792 acres near Possum Kingdom Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Storage Fire began June 28th in Palo Pinto County and was finally fully contained in mid July. The fire burned a total of 792 acres near Possum Kingdom Lake. Mandatory and voluntary evacuations were in place in late June for the communities of Gaines Bend, Sportsman's World, and Hell's Gate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 28, 12:59 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 28, 12:59 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
159 PM CDT Wed Jun 28 2023
...New Long Term...
.SHORT TERM... /Issued 1259 PM CDT Wed Jun 28 2023/
/Through Thursday/
The center of a strong, anomalous mid-level ridge remains overhead this
afternoon leading to excessive heat and persistent dry weather
across North and Central Texas. An Excessive Heat Warning remains
in effect for the entire forecast area through 8PM this evening
for temperatures above 105 degrees west of I-35 and heat index
values above 110 elsewhere. Efficient daytime mixing leading to
lower relative humidity across our western zones and breezy
southerly low-level flow may lead to elevated fire weather
concerns both this afternoon and Thursday afternoon, primarily
along/west of Highway 281.
The mid-level ridge axis will gradually shift east toward
southern Arkansas/northern Louisiana during the overnight. As
high-pressure begins to ease its grip over the region, slightly
"cooler" temperatures will allow for the Excessive Heat Warning to
be downgraded to a Heat Advisory across much of the area and
expired completely across portions of western Central Texas on
Thursday. We will welcome any relief (albeit quite small) from the
heat the region has been experiencing lately. However, it will
still be quite hot with temperatures in the upper 90s to low 100s
and heat index values in the 105-110 degree range across much of
North and Central Texas Thursday afternoon. Continue to take the
proper precautionary measures to avoid heat-related illnesses!
Langfeld
&&
.LONG TERM... /NEW/
/Thursday night through Wednesday/
The sprawling upper level ridge which has sorely afflicted the
Southern Plains for the past several days will finally shift
eastward into the Lower Mississippi Valley by Thursday, providing
some modest temperature relief to our region. High temperatures on
Friday will continue on the hot side, however, ranging from the
upper 90s in the east and southeast to the lower 100s from the
Metroplex into our western counties.
Mid level heights will diminish further on Saturday/Sunday, as an
amplified trough emerges from the Rockies into the
Central/Southern Plains. Meanwhile, the lingering upper level
ridge to our east will become flattened out along the Gulf Coast.
The presence of lower heights and slightly cooler mid-level
temperatures will promote the development of isolated to scattered
showers and thunderstorms across North Central Texas this
weekend. Most locations should remain dry, but a few spots may
experience lightning and gusty winds, as well as brief heavy
rainfall. Weekend highs should recede ever so slightly into the
mid and upper 90s both days, with heat indices topping out just
above the century mark.
The vigorous upper trough over the Central Plains will shift
eastward into the Great Lakes by Monday/4th of July, with a
subtle trough extending farther southwest into West Texas. This
pattern of upper level weakness over North Central Texas will
continue to suppress (to an extent at least) the daytime highs
over the region, while also promoting a low end chance of showers
and thunderstorms. As is the case for the weekend, most locations
will remain dry on the 4th, but a few spots may be impacted by a
brief round of convection. Those planning activities over the
weekend on through the 4th need to keep a contingency plan in
place, just in case showers and thunderstorms do impact one's
vicinity. High temperatures will remain at or just above seasonal
norms, topping out in the mid and upper 90s in most locations.
Extended guidance suggests the weak trough over our area will
shift southeastward by Wednesday, replaced by a northwesterly flow
regime ahead of a building high across New Mexico. Enough
residual moisture and instability will be present to foster some
additional widely scattered convection Wednesday, and have thus
maintained 20-30% PoPs areawide. Highs should remain confined to
the mid and upper 90s on Wednesday, continuing the "milder" trends
of previous days.
Bradshaw
&&
.AVIATION... /Issued 1259 PM CDT Wed Jun 28 2023/
/18Z TAFs/
VFR is expected to persist at all terminals through the TAF
period. Winds will remain out of the south at 10-15 kts gusting to
20-25 kts at times. Another low-cloud deck may nudge into portions
of the Brazos Valley later tonight into early Thursday morning,
but should remain south and east of KACT.
Langfeld
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 81 101 80 100 81 / 0 0 0 0 5
Waco 76 99 75 98 77 / 0 0 0 0 0
Paris 76 97 77 96 78 / 0 0 0 0 5
Denton 78 103 78 101 79 / 0 0 0 0 5
McKinney 78 99 78 98 79 / 0 0 0 0 5
Dallas 81 101 81 100 80 / 0 0 0 0 5
Terrell 77 99 77 98 77 / 0 0 0 0 0
Corsicana 78 99 77 98 77 / 0 0 0 0 0
Temple 75 101 73 99 76 / 0 0 0 0 0
Mineral Wells 78 104 75 102 78 / 0 0 0 0 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.
Heat Advisory from 8 PM this evening to 8 PM CDT Thursday for
TXZ091>095-100>107-115>123-131>135-144>148-157>162-174-175.
&&
Hazardous weather outlook, Jun 28, 1:44 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
244 PM CDT Wed Jun 28 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
244 PM CDT Wed Jun 28 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Well above-normal temperatures will continue today. Make sure to take
the necessary precautions to avoid heat related illnesses.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Low thunderstorm chances will return to the region Saturday through
Wednesday. Any storm that does develop has the potential to produce
lightning, gusty winds and brief heavy rain.
Hot weather will continue through the end of the week, and persons
should continue to take precautions from the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Palo Pinto
- When
- June 28, 4:03 PM CST to June 30, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The Storage Fire began June 28th in Palo Pinto County and burned 792 acres near Possum Kingdom Lake. The fire was located approximately 4 miles south of Possum Kingdom Lake and 10 miles west of Palo Pinto. The fire was finally fully contained in mid July. Two buildings were destroyed. Mandatory and voluntary evacuations were in place in late June for the communities of Gaines Bend, Sportsman's World, and Hell's Gate.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 28 to 29, 2023$43 million · 3 in hail · 10 events
- Excessive Heat in Oklahoma, June 28 to 29, 202311 injured · 25 events
- Wildfire in Colorado, June 28 to 30, 2023$600,000 · 1 event
- Tornadoes and Hail in Colorado, June 28, 20234 in hail · 56 events
- Hail and Damaging Winds in Nebraska, June 28 to 29, 20232.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 28 to 29, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Wyoming, June 28, 20234 in hail · 8 events
- Hail in Colorado, June 28 to 29, 20232 in hail · 8 events
- Hail in South Dakota, June 28, 20231.75 in hail · 6 events
- Tornadoes and Hail in Nebraska, June 28, 2023EF0 · 6 events
- Flash Flooding in New Hampshire, June 28, 20234 events
- Hail and Damaging Wind in North Dakota, June 28, 202351 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112473.